Thunderstorm Wind, Buffalo
- When
- September 20, 6:53 PM CST
- Where
- Buffalo County, 0.69 mi N of Alma
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.330, -91.920
Trees were blown down in Alma.
A line of thunderstorms moved across western Wisconsin during the evening of September 20th. These storms occasionally produced some damaging winds that blew down trees in Alma (Buffalo County) and north of Greenwood (Clark County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms moved across western Wisconsin during the evening of September 20th. These storms occasionally produced some damaging winds that blew down trees in Alma (Buffalo County) and north of Greenwood (Clark County). Near Colby (Clark County), more trees were blown down along with some roof and crop damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 5:00 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 600 PM CDT Thu Sep 20 2018 .SHORT TERM...(This evening through Friday) Issued at 236 PM CDT Thu Sep 20 2018 Surface analysis early this afternoon shows the area of low pressure has progressed into northeast Nebraska with the warm front stretched across northern Iowa. The warm front was just to the south of the local area as observations showed the wind shift and temperature jump with the front at KIIB and KDBQ at 18Z. As the surface low continues to track northeast tonight, the warm front will be synoptically pulled north by the low and should be working north through the local area late this afternoon through the early evening. Once the low and warm front are past the area, the cold front tied to the low will then sweep across the area during the evening and overnight hours. These features will pose the severe weather threat through the evening hours. While the hi-res meso scale models in general do not show any activity developing along the warm front as it lifts north, not entirely comfortable with this. The low level moisture transport will be increasing ahead of the surface low and approaching short wave trough. As this intersects the frontal boundary, it could cause some activity to form along the front. The main activity looks to be tied to the cold front where the forcing from the short wave trough will be stronger. A line of convection is expected to quickly from along the front over central Minnesota into northwest Iowa and move east with the front. The expected timing of this activity now looks to have it entering the western sections between 7 and 8 pm and exiting the east after 1 am. The ML CAPE will spread in behind the warm front with several runs of the RAP suggesting 1500 to 2000 J/Kg will be in place ahead of the cold front. Plenty of shear will be in place with up to 50 knots in the 0-6 km layer. Most of this looks to reside in the 0-1 km where there will be up to 40 knots with a slight increase up through 3 km and then increasing a bit more through 6 km. Given the expected line structure along the front, the main threat should be damaging winds, but withe amount of low level shear, a short-lived embedded tornado will be possible. Also concerned that if the warm front does not progress as far north as expected, a storm could latch onto it and ride along it with an increase tornado threat. The storms should be able to produce a period of heavy rain as an axis of 2 inch precipitable water will be in place right along the front. However, given the north/south orientation of the line and that it will be progressive, any heavy rain should be rather short-lived at any given point and not be enough produce any new or aggravate on-going flooding. The system will be past the area for Friday, but cyclonic flow around the surface low will keep the area covered in clouds for much of the day along with a lingering shower chance in the morning across the north in the morning. Much cooler air will be ushered in with highs only reaching the upper 50s to lower 60s. It will also be breezy with northwest winds gusting to around 30 mph. .LONG TERM...(Friday night through Thursday) Issued at 236 PM CDT Thu Sep 20 2018 With the cooler air and clearing skies Friday night, some low temperatures in the 30s and frost will be possible across central Wisconsin. The weekend then looks quiet with upper level zonal flow and surface high pressure in place. Upper level troughing then looks to move across the Upper Midwest early next week that will push a cold front through with a chance for more rain from Monday afternoon through Tuesday. There will then be some more chances for rain Wednesday into Thursday as more upper level troughing looks to impact the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Sep 20 2018 Line of strong (potentially severe) storms to roll west-east across the area this evening. Strong/gusty winds will swing from the south to west later tonight, holding there through the better part of Friday. Cigs: dropping into mvfr/ifr with line of storms, with saturation post the cold front/satellite imagery keeping the TAF sites under the low clouds into Friday afternoon. Winds: winds on the increase as pressure gradient tightens ahead of approaching sfc low. Winds swing to the west/northwest later tonight with the passage of systems's cold front - staying strong and gusty through Friday afternoon. Some threat for LLWS for this evening - somewhat border line and only for a few hours - but will continue mention at KLSE where threat higher. && .HYDROLOGY... Issued at 236 PM CDT Thu Sep 20 2018 While there may still be some minor flooding issues ongoing across Fayette, Clayton and Grant Counties, reports indicate the impact are minimal and the areal flood warning will be discontinued. Runoff from last night rains has caused some river rises with active flood warnings along portions of Turtle Creek and the Turkey and Kickapoo Rivers. See the latest flood statements for the latest information. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...04 AVIATION...Rieck HYDROLOGY...04
Hazardous Weather Outlook National Weather Service La Crosse WI 1220 PM CDT Thu Sep 20 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1220 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for parts of northeast Iowa, southeast Minnesota, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Some area rivers are or will return to flood level, especially in northeast Iowa and southwest Wisconsin. Severe storms are still expected later this afternoon into the evening hours. The main threats are damaging wind, hail, and brief heavy rain, but some of the stronger storms will have a tornado potential. Likely storm time is between 5 and 10 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed in some areas this afternoon and evening. If a tornado watch is in place and storms are approaching, assume spotters will be needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Please see our Situation Report updates and ensure dispatch centers are ready for increased work load expected this evening. Shea
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST 3 NE ROCHESTER 44.04N 92.43W
09/20/2018 E45 MPH OLMSTED MN TRAINED SPOTTER
NEAR CENTURY HIGH SCHOOL
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
740 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST 2 SSW ROCHESTER 43.99N 92.49W
09/20/2018 M43 MPH OLMSTED MN ASOS
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 3 WNW ORONOCO 44.18N 92.60W
09/20/2018 M42 MPH OLMSTED MN FIRE DEPT/RESCUE
WINDS MEASURED BY PINE ISLAND FIRE DEPT. NEAR GOODHUE AND
OLMSTED CO LINE
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
744 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST ROCHESTER 44.01N 92.48W
09/20/2018 M49 MPH OLMSTED MN AWOS
WIND GUST AT ST MARYS HELIPAD NEAR DOWNTOWN ROCHESTER
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST PLAINVIEW 44.17N 92.17W
09/20/2018 M35 MPH WABASHA MN FIRE DEPT/RESCUE
FROM FIRE DEPARTMENT
&&
SHEASpecial Weather Statement
National Weather Service La Crosse WI
750 PM CDT THU SEP 20 2018
IAZ008>010-018-019-029-MNZ079-087-088-094>096-WIZ032-033-041-210215-
Floyd-Chickasaw-Fayette-Mitchell-Winneshiek-Howard-Wabasha-Fillmore-
Winona-Houston-Olmsted-Mower-Buffalo-Trempealeau-La Crosse-
750 PM CDT THU SEP 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...NORTHWESTERN
FAYETTE...FLOYD...CHICKASAW...HOWARD...WINNESHIEK...WINONA...EASTERN
OLMSTED...EASTERN WABASHA...FILLMORE...EASTERN MOWER...WESTERN
HOUSTON...TREMPEALEAU...BUFFALO AND NORTHWESTERN LA CROSSE
COUNTIES...
At 749 PM CDT, radar indicated strong to severe thunderstorms
located along a line extending from near Prairie Farm to 7 miles
north of Mondovi to near Eyota to near Sheffield. Movement was
northeast at 60 mph.
Wind gusts of 40 to 50 mph are possible with these storms.
If you are in the path of these storms, seek shelter indoors as they
approach. Be prepared for further protective actions if warnings are
issued.
Locations impacted include... Winona, Decorah, Charles City,
La Crescent, Cresco, Osage, New Hampton, Arcadia, Caledonia,
Mondovi, Wabasha, Whitehall, Preston, Alma, Buffalo, Holmen,
Stewartville, Goodview, St. Charles and Plainview.
LAT...LON 4327 9302 4391 9245 4442 9215 4441 9208
4459 9203 4460 9117 4404 9116 4293 9202
4292 9302
TIME...MOT...LOC 0049Z 247DEG 60KT 4516 9202 4468 9172 4392 9226 4289
9313
RieckThe La Crosse radar (KARX), 81 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were blown down in Alma.
Trees were blown down along State Highway 73 north of Greenwood.
Several trees were blown down and some roof and crop damage also occurred near Colby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785419, 785422, 785556.